Opioid-related overdose deaths rose from 46,802 in 2018 to 49,860 in 2019.1 Among these opioids is Vicodin, otherwise known as hydrocodone. Vicodin is a prescription drug used as a painkiller that contains a combination of hydrocodone and acetaminophen (Tylenol). While Tylenol is not addictive, the opioid component of Vicodin (hydrocodone) is so strong that this combination is habit-forming, so much so that hydrocodone is one of the many opioid drugs that have contributed to an epidemic in the United States. Among the concerns of long-term Vicodin use is the potential for overdose. If you’re wondering, “Can you overdose on Vicodin?” The answer is yes. Our substance abuse rehab in Chicago is sharing more on hydrocodone overdose symptoms and dosage to avoid.
How Much Hydrocodone to Overdose?
Both of the active components in Vicodin – hydrocodone and acetaminophen – can cause an overdose when taken in larger doses than recommended. When people overdose on Vicodin, they’re more likely to experience the effects of hydrocodone. However, because each Vicodin pill or tablet contains 300 milligrams (mg) of acetaminophen, users are also at risk of liver complications and the second form of overdose. Moreover, hydrocodone doses include 2.5 mg, 5 mg, 7.5 mg, or 10 mg for every 300 mg or 325 mg of Tylenol. Usually, one or two tablets of hydrocodone are the recommended doses within a four-to-six hour window. When used as directed, a person shouldn’t be taking more than 12 pills of Vicodin in a day.
Taking 90 mg or more of hydrocodone can produce an overdose, meaning 18 Vicodin pills can lead to an overdose. Not only will the individual overdose, but taking this much Vicodin also increases their risk of serious liver damage. Additionally, because this prescription drug contains both hydrocodone and acetaminophen, taking 90 mg or 18 pills is equivalent to taking 5,400 mg of acetaminophen, meaning that the person would experience two individual overdoses.
People who abuse or misuse Vicodin are also more likely to experience an overdose. Oftentimes, in an attempt to increase the intensity of the drug’s side effects, users may crush, snort, or inject hydrocodone. Not only can these forms of administration produce physical harm in other ways, but they also make it difficult to gauge the dose consumed, thus making overdose a more likely risk. Those who have become addicted to hydrocodone can recover and regain their sobriety with the help of the opioid addiction treatment offered at Banyan Chicago.
Side Effects of A Vicodin Overdose
Overdose symptoms of Vicodin are caused by the hydrocodone, although an acetaminophen overdose may also occur. The most common symptoms, signs, or side effects of a Vicodin overdose include:
- Nausea and/or vomiting
- Stomach cramps
- Loss of appetite
- Cloudy thoughts (brain fog)
- Painful or difficult breathing
- Yellowing skin or eyes
- Angry or erratic behavior
- Irregular bowel movements
Overdosing on hydrocodone or Vicodin can be fatal. If you recognize the symptoms of a Vicodin overdose, call 9-1-1 immediately. If you realize that a loved one is misusing or abusing their prescription medications, don’t be afraid to seek help. Our Chicago rehab offers a variety of services, including prescription drug addiction treatment, that includes physical and mental health resources to promote long-term sobriety.
Individuals who abuse their prescription opioids are more likely to turn to illicit drugs like heroin or cocaine to sustain their addiction in the long term. If you find yourself unable to control your drug use, get help sooner rather than later. Call Banyan today at 888-280-4763 for more information about our levels of substance abuse treatment.
Difference Between Oxycodone and Hydrocodone
Can You Take Tramadol and Hydrocodone Together?
- NIH - Overdose Death Rates